Limits...
An unusual case of hypothermia associated with therapeutic doses of olanzapine: a case report.

Rasnayake LR, Wimalarathne H, Jayapala RK, Gamage CD, Dassanayake DL, Ratnayake SL, Colombage A, Nandadeva D, Nelumdeniya AN - J Med Case Rep (2011)

Bottom Line: A 42-year-old Sri Lankan man with schizophrenia who was being treated with a therapeutic dose of olanzapine presented with reduced level of consciousness.He had a core temperature of 32°C and was bradycardic.He did not have any risk factors for developing hypothermia except the use of olanzapine.

View Article: PubMed Central - HTML - PubMed

Affiliation: Medical Unit, Teaching Hospital, Kandy, Sri Lanka. lrasnayake@gmail.com.

ABSTRACT

Introduction: We report a case of a 42-year-old man who had symptomatic hypothermia as a result of taking olanzapine for paranoid schizophrenia. According to published data, only a few cases of hypothermia associated with olanzapine have been reported since its introduction into clinical use.

Case presentation: A 42-year-old Sri Lankan man with schizophrenia who was being treated with a therapeutic dose of olanzapine presented with reduced level of consciousness. He had a core temperature of 32°C and was bradycardic. At the time of admission, the electrocardiogram showed sinus bradycardia with J waves. He did not have any risk factors for developing hypothermia except the use of olanzapine. There was improvement in his clinical condition with reversal of electrocardiogram changes following gradual rewarming and the omission of olanzapine.

Conclusion: Hypothermia induced by antipsychotic medications is not uncommon, but olanzapine-induced hypothermia is rare and occurrence has been reported during initiation or increasing the dose. But here the patient developed hypothermia without dose adjustment.

No MeSH data available.


Related in: MedlinePlus

Electrocardiogram (ECG) obtained at the time of admission showing sinus bradycardia with J waves .
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC3117824&req=5

Figure 1: Electrocardiogram (ECG) obtained at the time of admission showing sinus bradycardia with J waves .

Mentions: He was admitted to our hospital because he was found unresponsive in his room. He had been well the previous night. There was no history of substance ingestion, head trauma or drug overdose. At presentation, his Glasgow Coma Scale (GCS) score was 8/15. He opened his eyes to pain and had no verbal response, but was able to localize pain. His pulse rate was 48 beats/minute and regular and was low in volume. His blood pressure was 90/60 mmHg. His muscle tone was reduced, and reflexes in all four limbs were diminished with flexor plantar response. His oral temperature was 32°C. At the time of admission, his electrocardiogram (ECG) showed sinus bradycardia with J waves (Figure 1).


An unusual case of hypothermia associated with therapeutic doses of olanzapine: a case report.

Rasnayake LR, Wimalarathne H, Jayapala RK, Gamage CD, Dassanayake DL, Ratnayake SL, Colombage A, Nandadeva D, Nelumdeniya AN - J Med Case Rep (2011)

Electrocardiogram (ECG) obtained at the time of admission showing sinus bradycardia with J waves .
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC3117824&req=5

Figure 1: Electrocardiogram (ECG) obtained at the time of admission showing sinus bradycardia with J waves .
Mentions: He was admitted to our hospital because he was found unresponsive in his room. He had been well the previous night. There was no history of substance ingestion, head trauma or drug overdose. At presentation, his Glasgow Coma Scale (GCS) score was 8/15. He opened his eyes to pain and had no verbal response, but was able to localize pain. His pulse rate was 48 beats/minute and regular and was low in volume. His blood pressure was 90/60 mmHg. His muscle tone was reduced, and reflexes in all four limbs were diminished with flexor plantar response. His oral temperature was 32°C. At the time of admission, his electrocardiogram (ECG) showed sinus bradycardia with J waves (Figure 1).

Bottom Line: A 42-year-old Sri Lankan man with schizophrenia who was being treated with a therapeutic dose of olanzapine presented with reduced level of consciousness.He had a core temperature of 32°C and was bradycardic.He did not have any risk factors for developing hypothermia except the use of olanzapine.

View Article: PubMed Central - HTML - PubMed

Affiliation: Medical Unit, Teaching Hospital, Kandy, Sri Lanka. lrasnayake@gmail.com.

ABSTRACT

Introduction: We report a case of a 42-year-old man who had symptomatic hypothermia as a result of taking olanzapine for paranoid schizophrenia. According to published data, only a few cases of hypothermia associated with olanzapine have been reported since its introduction into clinical use.

Case presentation: A 42-year-old Sri Lankan man with schizophrenia who was being treated with a therapeutic dose of olanzapine presented with reduced level of consciousness. He had a core temperature of 32°C and was bradycardic. At the time of admission, the electrocardiogram showed sinus bradycardia with J waves. He did not have any risk factors for developing hypothermia except the use of olanzapine. There was improvement in his clinical condition with reversal of electrocardiogram changes following gradual rewarming and the omission of olanzapine.

Conclusion: Hypothermia induced by antipsychotic medications is not uncommon, but olanzapine-induced hypothermia is rare and occurrence has been reported during initiation or increasing the dose. But here the patient developed hypothermia without dose adjustment.

No MeSH data available.


Related in: MedlinePlus